Alert archive / Idaho / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Jun 24, 2002, 5:54 PM MDT for Owyhee County, Idaho; Malheur County, Oregon. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2002, 5:54 PM MDT (23:54 UTC)
- Expired
- Jun 24, 2002, 7:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Boise, ID
- Area
- Counties, with a storm outline in the text
Counties Owyhee County, ID, Malheur County, OR
The radar
The Boise radar (KCBX), 86 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:55 PM MDT | Hail 1 | Jordan Vly, OR | Afternoon thunderstorms fired up along the Malheur County, Oregon and Owyhee County, Idaho border. One inch diameter hail fell in Jordan Valley, Oregon, near the Idaho border. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOI 242354 RRA SVRBOI IDC073-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BOISE ID 553 PM MDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO * UNTIL 700 PM MDT * AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL OWYHEE COUNTY...OR ABOUT 29 MILES SOUTHEAST OF SOUTH MTN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF... OWYHEE COUNTY LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BOISE. LAT...LON 4243 11675 4230 11658 4254 11621 4270 11642
1 follow-up statement
000 WUUS55 KBOI 242354 RRA SVRBOI IDC073-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BOISE ID 553 PM MDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO * UNTIL 700 PM MDT * AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL OWYHEE COUNTY...OR ABOUT 29 MILES SOUTHEAST OF SOUTH MTN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF... OWYHEE COUNTY LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BOISE. LAT...LON 4243 11675 4230 11658 4254 11621 4270 11642
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM MDT, 2 hours 54 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE IDAHO 300 PM MDT MON JUN 24 2002 HOT TEMPERATURES THE MAIN STORY WITH A STRONG UPPER RIDGE EAST OF THE CWFA AND BUILDING SURFACE HEAT TROUGH. WEAK SOUTHWEST FLOW HAS A FEW EMBEDDED SHORT WAVES AND THERE IS CONSIDERABLE SURFACE MOISTURE STILL AVAILABLE - ESPECIALLY IN THE EASTERN HALF OF THE CWFA. THUS...CANNOT RULE OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS OVER THE MOUNTAINS THROUGH THURSDAY. TONIGHT...THERE IS A BIT OF SHEAR AND BETTER MOISTURE IN THE MAGIC VALLEY...SO SOME OF THE STORMS MAY PERSIST A BIT LONGER THAN USUAL AND INTO THE VALLEYS...BUT ON TUESDAY AND WEDNESDAY JUST EXPECT ISOLATED MOUNTAIN PULSE-TYPE THUNDERSTORMS WITH LITTLE ORGANIZATION. ON THURSDAY...WESTERLY FLOW ENCROACHES FROM THE WEST BRINGING SLIGHTLY COOLER TEMPERATURES AND THIS MAY ALSO HELP TO FOCUS CONVECTION IN THE NORTHERN MOUNTAINS...BUT STILL ONLY CHANCE POPS. IN THE EXTENDED PERIOD...WEAK SOUTHWEST FLOW CONTINUES...WITH A LITTLE BIT OF MOISTURE AND INSTABILITY EVIDENT. WILL KEEP A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS THROUGH THE PERIOD. A SLIGHT COOLING TREND IS ALSO ON TAP...ESPECIALLY TOWARD SUNDAY/MONDAY AS THE TROUGH ALONG THE WEST COAST PUSHES EVER SO SLOWLY FURTHER EAST. BARKER. .BOI...NONE.
Nearby
Severe Thunderstorm Warnings in Idaho, 2002Severe Thunderstorm Warnings in Oregon, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.